clopen.solutions
OP-00058 Solution claimed

Maximum cut and maximum bisection of random regular graphs

Submit a result

Let $G_d$ be a uniformly random $d$-regular graph on $n$ vertices, with $n$ even and $d$ fixed. For a graph on $[n]$ let $\mathrm{cut}(S)$ be the number of edges between $S$ and its complement, and $\mathrm{MinBis} = \min_{|S| = n/2} \mathrm{cut}(S)$, $\mathrm{MaxBis} = \max_{|S| = n/2} \mathrm{cut}(S)$ and $\mathrm{MaxCut} = \max_{S} \mathrm{cut}(S)$. Always $\mathrm{MaxBis} \le \mathrm{MaxCut}$, and a random bisection cuts $n(\frac d4 + o(1))$ edges in expectation. Zdeborová and Boettcher conjectured that the three quantities deviate from the average cut by the same amount, and Dembo, Montanari and Sen showed this up to $o_d(\sqrt d)$ as $d \to \infty$.

Problem. Prove or disprove that for every $d \ge 3$, $$\frac1n \mathbb{E}\,\mathrm{MaxCut}(G_d) = \frac1n \mathbb{E}\,\mathrm{MaxBis}(G_d) + o(1).$$

Source: Bandeira, Conjecture 33 of Randomstrasse101, in “Bisections of large random sparse regular graphs” (2026).

The statement is adapted from randomstrasse101.math.ethz.ch, whose text is available under CC BY 4.0.

Classification

Primary
PR — Probability
Secondary
CO
Keywords
graph bisection, maximum cut, random regular graphs, Randomstrasse101
Literature checked
Oct. 2, 2026 by clemens-admin

References

@misc{bandeira2026bisections,
  author = {Bandeira, Afonso S.},
  title = {Bisections of large random sparse regular graphs (problems 32 and 33)},
  howpublished = {Randomstrasse101 blog},
  year = {2026},
  url = {https://randomstrasse101.math.ethz.ch/posts/GraphBisections/}
}

@article{zdeborova2010bisection,
  author = {Zdeborov{\'a}, Lenka and Boettcher, Stefan},
  title = {A conjecture on the maximum cut and bisection width in random regular graphs},
  journal = {Journal of Statistical Mechanics: Theory and Experiment},
  volume = {2010},
  number = {02},
  pages = {P02020},
  year = {2010},
  doi = {10.1088/1742-5468/2010/02/P02020}
}

@article{dembo2017extremal,
  author = {Dembo, Amir and Montanari, Andrea and Sen, Subhabrata},
  title = {Extremal cuts of sparse random graphs},
  journal = {The Annals of Probability},
  volume = {45},
  number = {2},
  pages = {1190--1217},
  year = {2017}
}

Resolution claims

P. M. Aronow; Patrick Lopatto

We prove that, for every fixed degree $d$ and a uniformly random simple $d$-regular graph $G_{n,d}$ on an even number $n>d$ of vertices, $$\mathbb{E}\operatorname{MaxCut}(G_{n,d})-\mathbb{E}\operatorname{MaxBis}(G_{n,d})=o(n).$$ In other words, requiring the two sides of a cut to have exactly the same size changes the expected optimal cut by only a sublinear number of edges. We prove this first for the configuration model …

Full resolution · not verified · fidelity not established · posted on arXiv 21 Jul 2026

Status history

WhenChangeByReason
2026-10-02 Open → Solution claimed The registry's curators Maximum cut and maximum bisection in random regular graphs v1 recorded from arXiv:2609.19057v1.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00058, "Maximum cut and maximum bisection of random regular graphs", clopen.solutions.